Kristin S. Russell, MD, Jonathan R. Stevens, MD, MPH, and Theodore A. Stern, MD
Additional article information
Have you ever worried that one of your depressed patients might use the insulin that you prescribed to commit suicide? The following case vignette and discussion explore the complex relationship between diabetes and depression, outline important risk factors for suicide, and describe the frequency and lethality of suicide attempts by insulin overdose. In addition, we offer a 5-step approach for the management of depressed patients who are prescribed insulin.
Ms A, an 18-year-old woman with insulin-dependent diabetes, was found by her brother while having a generalized tonic-clonic seizure (the direct result of an intentional insulin overdose). He called emergency rescue services, who determined that her fingerstick glucose level was 25 mg/dL and brought her to the emergency department. Her glucose level was stabilized in the emergency department, and she was transferred to the medical service for further observation before transfer to an inpatient psychiatric unit.
Although Ms A had not received any psychiatric treatment before this event, she reported infrequent panic attacks and moderate social anxiety, and she used cannabis and clonazepam daily. Ms A had attempted suicide twice in the past several months; both of these attempts involved overdoses of insulin, and neither resulted in her receiving medical attention. For several years, she had been poorly adherent with her insulin regimen (and her hemoglobin A1c level in the past year was 9.2%–10.4%).
Ms A, who lived at home with her mother, father, and brother, was failing several classes in her senior year of high school, and she had recently quit the soccer team.